Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Lubbock, TX

May 4, 20014 counties in Texas

NWS Lubbock, TX issued this flash flood warning at May 4, 2001, 1:53 AM CDT for 4 counties in Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 4, 2001, 1:53 AM CDT (06:53 UTC)
Expired
May 4, 2001, 4:00 AM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

What was reported inside it

TimeReportWhereRemark
May 4, 2:00 AM CDTFlash FloodDimmitt, TXHighway 385 south of town was flooded.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 040655
FFWLBB
TXC017-069-279-369-040900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
153 AM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS
  BAILEY COUNTY IN NORTHWEST TEXAS
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 400 AM CDT

* AT 149 AM CDT...A LARGE AREA OF VERY HEAVY RAIN WAS ALONG A LINE 
FROM SOUTHWEST BAILEY COUNTY...THROUGH LAMB COUNTY AND FROM CENTRAL 
PARMER COUNTY EAST THROUGH CASTRO COUNTY. THE AREA OF HEAVY RAIN WAS
MOVING SLOWLY NORTH.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND DRAWS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3387 10300 3386 10211 3474 10207 3472 10302

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 3, 9:30 PM CDT, 4 hours 23 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT THU MAY 3 2001

THUNDERSTORMS HAVE WEAKENED DURING PAST HOUR AND SITUATION LOOKS TO
BE EVOLVING INTO HEAVY RAIN THREAT WITH INCREASING LOW LEVEL JET AND
LOTS OF JUICY AREA AHEAD OF COLD FRONT ACROSS THE NW HALF OF THE
AREA. DRY LINE HAS RETREATED INTO EASTERN NEW MEXICO WHILE COLD
FRONT HAS REMAINED QUASI-STATIONARY FROM THE EASTERN PANHANDLE INTO
THE NORTHWESTERN SOUTH PLAINS. HAVE DECIDED TO MENTION LOCALLY HEAVY
RAIN IN ZONE UPDATE WITH LOCALIZED FLOODING POSSIBLE. THUNDERSTORMS
SHOULD CONTINUE TO SLOWLY WEAKEN AS AIRMASS SLOWLY STABILIZES TOWARD
MIDNIGHT. STILL A FEW LARGE HAIcL REPORTS WILL BE POSSIBLE.

.LUB...NONE.

JAMES

In the hours before

Local storm report, May 4, 1:21 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
121 AM CDT FRI MAY 4 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    5 SE DIMMITT              TX   TORNADO
05/03/01   CASTRO                         VERY BRIEF TORNADO
                                          REPORTED BY SHERIFFS
                                          OFFICE

0209 PM    10 S DIMMITT              TX   .75 INCH HAIL
05/03/01   CASTRO

0306 PM    8 W TULIA                 TX   1.00 INCH HAIL
05/03/01   SWISHER

0317 PM    TULIA                     TX   .88 INCH HAIL
05/03/01   SWISHER

0401 PM    5 W VIGO PARK             TX   .75 INCH HAIL
05/03/01   SWISHER

0515 PM    2 S MAPLE                 TX   .75 INCH HAIL
05/03/01   BAILEY

0518 PM    3 NW MORTON               TX   TORNADO
05/03/01   COCHRAN                        BRIEF TORNADO REPORTED BY
                                          EXPERIENCED
                                          SPOTTER

0518 PM    1 S MORTON                TX   1.75 INCH HAIL
05/03/01   COCHRAN

0524 PM    MORTON                    TX   .88 INCH HAIL
05/03/01   COCHRAN

0531 PM    2 W WELLMAN               TX   .75 INCH HAIL
05/03/01   TERRY

0546 PM    1 W WHITEFACE             TX   1.75 INCH HAIL
05/03/01   COCHRAN

0556 PM    WELLMAN                   TX   1.75 INCH HAIL
05/03/01   TERRY

0615 PM    SUNNYSIDE                 TX   .88 INCH HAIL
05/03/01   CASTRO

0627 PM    1 S MAPLE                 TX   .75 INCH HAIL
05/03/01   BAILEY

0627 PM    3 S MAPLE                 TX   .75 INCH HAIL
05/03/01   COCHRAN

0657 PM    3 SW BROWNFIELD           TX   1.00 INCH HAIL
05/03/01   TERRY

0735 PM    PEP                       TX   1.75 INCH HAIL
05/03/01   HOCKLEY

0755 PM    1 W LITTLEFIELD           TX   1.00 INCH HAIL
05/03/01   LAMB

0816 PM    4 N BROWNFIELD            TX   .88 INCH HAIL
05/03/01   TERRY

0816 PM    MORTON                    TX   .88 INCH HAIL
05/03/01   COCHRAN

0824 PM    MORTON                    TX   1.00 INCH HAIL
05/03/01   COCHRAN

0827 PM    7 NE BROWNFIELD           TX   2.00 INCH HAIL
05/03/01   TERRY

0845 PM    MEADOW                    TX   2.50 INCH HAIL
05/03/01   TERRY

0900 PM    3 S MEADOW                TX   1.00 INCH HAIL
05/03/01   TERRY

0925 PM    MEADOW                    TX   1.75 INCH HAIL
05/03/01   TERRY

0947 PM    1 S SUNDOWN               TX   1.75 INCH HAIL
05/03/01   HOCKLEY

1000 PM    SUNDOWN                   TX   1.75 INCH HAIL
05/03/01   HOCKLEY

1004 PM    7 W LITTLEFIELD           TX   1.75 INCH HAIL
05/03/01   LAMB

1009 PM    ROPESVILLE                TX   1.75 INCH HAIL
05/03/01   HOCKLEY

1141 PM    3 E SMYER                 TX   1.75 INCH HAIL
05/03/01   HOCKLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTFlash Flood WarningLUBBailey3 hr
May 3, 7:29 PM CDTSevere Thunderstorm WarningLUBLamb46 min
May 3, 7:33 PM CDTSevere Thunderstorm WarningLUBTerry42 min
May 3, 8:13 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 8:18 PM CDTSevere Thunderstorm WarningLUBCochran42 min
May 3, 8:20 PM CDTSevere Thunderstorm WarningLUBTerry25 min
May 3, 8:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min
May 3, 8:40 PM CDTFlash Flood WarningLUBCastro, Lamb3 hr
May 3, 8:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 8:57 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningLUBTerry13 min
May 3, 9:42 PM CDTFlash Flood WarningLUBTerry3 hr
May 3, 9:42 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 10:10 PM CDTFlash Flood WarningLUBSwisher3 hr
May 3, 10:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 10:45 PM CDTFlash Flood WarningLUBBailey, Cochran3 hr
May 3, 10:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 3, 11:10 PM CDTFlash Flood WarningLUBHockley3 hr
May 3, 11:40 PM CDTFlash Flood WarningLUBBriscoe3 hr
May 4, 1:01 AM CDTFlash Flood WarningLUBBriscoe, Floyd, Hale, Hall, Swisher3 hr
May 4, 12:15 PM CDTFlash Flood WarningLUBParmer2 hr
May 4, 1:08 PM CDTFlash Flood WarningLUBCastro, Lamb2 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.